I am a woman who had a hair transplant nearly four months ago
I am a woman who had a hair transplant nearly four months ago and ever since my hair seems much thinner. Why did this happen and is there anything I can do about it?
Post-operative shock loss following hair transplantation surgery is relatively common. Often a few months after the procedure, the hair will appear thinner than prior to the surgery. The reason for this is that the areas that were transplanted generally have many thin, weak dying hairs that just had not actually fallen out yet.
When hair transplantation is performed around these thinner, weaker hairs they often fall out shortly after the procedure due to shock loss and the blood supply being taken by the newer grafts that were placed during the procedure.
In all cases of shock loss there is a certain percentage of the shock loss that will be temporary and a certain percentage of the shock loss that will be permanent.
Those hairs that fall out from shock loss shortly after the procedure that do not grow back mostly likely would have fallen out on their own within the next one to two years from when the surgery was performed.
Most hair follicles that are healthy and fall out from shock loss will grow back either just before the transplanted hairs or at the same time as the transplanted hairs.
There are some doctors who recommend the short term use of 5% minoxidil or Rogaine in the transplanted area starting approximately five to seven days after the procedure. This helps increase blood circulation to that area and helps prevent shock loss of the existing native hairs.
There is also the theory that post-operative low-level laser therapy may also help to increase blood circulation to the transplanted areas and help to prevent post-operative shock loss.
Posted by: Dr. Charles